|CD4 still below 100 after almost 1 year on ARV
Jul 22, 2013
Hope this email finds u well and in good health!
I am worried over my lack of CD4 increase over the past 11 months on ARV treatment. I started with a low CD4 of 7 as I have Kaposi Sarcoma and still undergoing 13th session of chemotherapy with Caelyx.
My CD4 is now 83 and a CD4% of 10.2%. I started with 7 and a CD4% of 1.3% in August last year. I suspect the reason for the low CD4 could be because I am undergoing chemo treatment which indirectly kills my good cells as well.
Nevertheless, I saw an improvement in my white blood count from 3300 to 4180, and Haemoglobin (15.6 g/dL) and RBC (4.85mil/uL) also gone to positive territory. Previously they were marginally negative. My lympocytes went up from 15% to 25%, and Neutrophils remained stable at 52%. Strangely my CD4 is still below 100.
Overall, I feel healthy despite my condition. My weight has increased from 52kg last August to 65.3kg in July this year. Do u think I stand a chance of seeing my CD4 goes above 200 ? I am willing to be patient to wait 1-2 years for it to go there but will I ? I am basically afraid if I can live long with such a condition.
I used to gym a lot few years back but now had stopped and I plan to start again. Should I start and can i take supplements ? Hope to hear from you Nel.
| Response from Mr. Vergel
I am so sorry that not only you have to deal with your HIV diagnosis with a low baseline CD4 count but also with a KS diagnosis at the same time. I am glad that you feel good and that your numbers have improved through your HIV and KS treatments.
Most HIV drug studies report an average increase of 100-200 CD4 cells during the first 48 weeks of treatment if a patient has undetectable HIV virus load. Since you are also undergoing chemotherapy for the KS, an increase of 80 cells/ml of CD4 cells is probably to be expected at this point. Hopefully as chemo and your regimen regimen keep doing their job your KS will be gone as it has for many people who have been in your situation. Once chemotherapy stops I would speculate that you will see a raise in your CD4 cells that will mimic that of studies done in the past.
If you are feeling good enough to exercise, please do so! I would not take any supplements without consulting your primary care physician and oncologist first.
Chemotherapy can be harsh on the body but life saving. There are no supplements studied while using it. Having said that, you can explore using whey protein supplements to keep your weight up and possibly improve your glutathione and immune function. But be aware that some people do not tolerate milk based products even if they are lactose-free.
Good luck and hang in there!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Does Arv For Hiv Stand For?
- Sinus Infection After Insertive Oral Sex Worried I Have HIV
- Stinging Pain After Receptive Anal Sex Without Condom Does It Mean I Have HIV
- White Spots After Eating Sperm Worried I Have HIV
- Can Herpes Cause Diarrhea?
- Over The Counter Treatment For Oral Thrush
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.